New evidence strengthens the suspected link between a substance known as vitamin E acetate and the outbreak of serious lung illnesses tied to vaping and e-cigarette use, U.S. health officials said Friday.
Researchers tested lung fluid samples from 51 patients with vaping-related illness, dubbed EVALI. They found vitamin E acetate — a sticky substance used as an additive or thickening agent in some vaping products — in 48 of the samples. They didn’t find any vitamin E acetate in lung fluid taken from healthy patients, suggesting the chemical played a role in making people sick.
There have been 2,506 people hospitalized with EVALI across all 50 states, Washington, D.C, Puerto Rico, and the U.S. Virgin Islands. Health officials have confirmed 54 deaths associated with the outbreak.
Most of those sickened reported vaping THC, the active ingredient that gives marijuana its high. Many of those patients bought their products from friends or informal sources, including online and in-person dealers. As the case count climbed, health officials scrambled to find a culprit causing the illnesses.
In November, the Centers for Disease Control and Prevention reported it had zeroed in on vitamin E acetate as a “potential toxin of concern.” Lab testing revealed the substance in every sample of lung fluid collected from 29 patients with vaping-related illness.
The new study backed up those findings in a larger, more geographically diverse sample of patients from 16 states. Researchers also looked for other potentially harmful additives during the testing, such as plant oils. One patient sample tested positive for coconut oil, while another contained an e-cigarette additive called limonene. The study also found THC in 40 of 47 samples from patients with EVALI.
The tests didn’t find vitamin E acetate in samples from three of the EVALI patients. But the study’s authors noted that since there is no test to formally diagnose the condition, it’s not possible to confirm that those patients had EVALI.
Vitamin E acetate is commonly used in supplements and skin creams. It is generally seen as safe when swallowed or used topically in moderate amounts. But research suggests that inhaling the substance can impair lung function, causing serious illness.
Health officials have said there is a need for more research on the potential link between vitamin E acetate and vaping illnesses, including animal studies that could show whether the substance directly causes the lung injury. They have also said it is too soon to rule out whether there are also other culprits at play in the outbreak.
The CDC has warned the public not to add vitamin E acetate or any other substances not intended by the manufacturer to their vaping products. Health officials also recommend that people avoid vaping products that contain THC, particularly those that were obtained from informal sources.